Get access

Morphine-associated pruritus after single extradural administration in a horse

Authors

  • John H Burford MA, VetMB, MRCVS,

    Search for more papers by this author
    • *

      Present address: John H Burford, Department of Veterinary Basic Sciences, The Royal Veterinary College, Royal College Street, London NW1 0TU, UK

  • Kevin TT Corley BSc, BVM&S, PhD, MRCVS

    1. Department of Veterinary Clinical Services, The Royal Veterinary College, Hertfordshire, UK
    Search for more papers by this author

Dr Kevin Corley, The Sefton Equine Referral Hospital, The Royal Veterinary College, Hawkshead Lane, North Mymms, Hertfordshire AL9 7TF, UK. E-mail: kcorley@rvc.ac.uk

Abstract

Pruritus following a single administration of 100 μg kg−1 of preservative-free morphine sulphate given via an extradural catheter was seen in a 580 kg horse. The catheter was placed in the first intercoccygeal space. Focal irritation, represented by both local alopecia over the left gluteal muscles and serum exudation, occurred 4–8 hours after injection. This was attributed to the extradural morphine administration.

Get access to the full text of this article

Ancillary